Hail, Norton
- When
- July 31, 2:56 PM CST
- Where
- Norton County, 0.87 mi NW of Almena
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -99.710
Spotter estimated quarter sized hail ongoing at time of the report.
In the early afternoon of the 31st, a cold front set off a line of storms across Northwestern Kansas. 75 inches and 63 MPH gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 31st, a cold front set off a line of storms across Northwestern Kansas. These storms continued into the evening hours and produced hail up to 1.75 inches and 63 MPH gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM CST, 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 208 PM MDT Wed Jul 31 2024 .KEY MESSAGES... - Strong to severe thunderstorms may occur over the eastern counties this afternoon through early evening. - Next rain chance is Friday evening. - Cooler weather with increasing chances for rain middle of next week. && .UPDATE... Issued at 956 AM MDT Wed Jul 31 2024 Isolated showers and thunderstorms have formed behind the weak cold front moving through. At this time severe weather is not anticipated for the morning storm activity. However, as temperatures continue to warm late this morning and the inversion mixed out, severe wind gusts up to 70 MPH may occur with any storm. Am expecting the storm activity to continue east across the rest of the forecast area today. The storm activity may expand southward once the storms move past Hitchcock and Thomas counties this afternoon. && .SHORT TERM /THROUGH THURSDAY/... Issued at 158 PM MDT Wed Jul 31 2024 Latest upper air analysis shows the ridge over the Southern Plains, with zonal flow over the Central Plains. A weak frontal boundary was accompanying an upper level short wave trough east across Southern Nebraska and Northern Kansas. Along this boundary thunderstorms have continued to form and move eastward. For the rest of the afternoon, anticipate thunderstorm activity to continue moving eastward behind the frontal boundary. As the frontal boundary moves over the eastern part of the forecast area it will move into higher instability due to the warmer temperatures. This could cause storms to become stronger. However, latest model data is showing the stability increasing, which seems reasonable given the high cloud bases and rather large dew point depressions at the LCL. There is a narrow layer of ML CAPE over 1000 j/kg. However it is so narrow that confidence is on the low side that the instability that high is representative of what the storm updrafts will take advantage of. Effective shear will be near 50 kts, similar to what it is currently, and storms have yet to have to become well organized at this point. Given this, am thinking the main threat is damaging wind gusts up to 70 MPH. Tonight the storm activity will shift east of the forecast area by mid evening. Behind the storm activity winds will become light and turn to the east. Lows will be a few degrees cooler than last night due to the passage of the weak cold front. Thursday is expected to be dry due to subsidence aloft and large dew point depressions at the LCL. Highs will still be hot, but not as hot as the last couple of days.&& .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 103 AM MDT Wed Jul 31 2024 The above normal temperatures are expected to continue through the long term period as an upper ridge moves over the Central CONUS. Thursday night, the area will be under northwest split flow aloft as an upper low moves over the Upper Midwest and an upper high moves over the Southern Plains and Western CONUS. This ridge is expected to sit over the region throughout the remainder of the period. With this upper pattern, it is possible that any smoke out west and in the western half of Canada could move over the Tri-State area helping to keep temperatures down a few degrees from the current forecast and potentially impact air quality. High temperatures on Friday and Saturday are forecast to be in the 90s. While Sunday through Tuesday are expected to be in the 90s to lower 100s, with the hottest values east of the CO border. Wednesday looks to be a bit cooler with highs currently expected to be in the 80s due to the shower/storm chances throughout the day. Overnight lows will be in the 60s each Thursday night through Saturday. Overnight lows will increase over our far east Sunday and Monday with values in the 60s to lower 70s. Tuesday and Wednesday may have overnight lows in the 50s to 60s. While we are in an overall dry pattern, there is still potential (less than 40%) for some diurnally-driven convection to develop during the afternoon and overnight hours Friday. The best chances of 20-40% PoPs is along and west of Highway 27. Saturday through Monday afternoon are currently expected to be dry. Weak disturbances travelling over the ridge will help generate another chance (up to 35%) for showers/storms Monday evening ahead of an approaching cold front passing through on Tuesday. Tuesday afternoon through Wednesday look to be our best chances for precipitation impacting the entire Tri-State area as showers and thunderstorms develop along and behind the fronts moving over each day. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1132 AM MDT Wed Jul 31 2024 VFR conditions forecast for the TAFs. A broken line of storms will continue to move eastward. This will affect KMCK for the next couple of hours. There maybe some wind gusts with these storms as they move through. Aside from the storms winds will be light, turning from the north to the east and back again. && .CLIMATE... Issued at 330 AM MDT Mon Jul 29 2024 July 31 High Temperature Records (F): Goodland......105 in 2002 Hill City.....113 in 1934 McCook........107 in 2002 Burlington....102 in 2002 Colby.........108 in 1935 Tribune.......107 in 1934 Yuma..........107 in 2002 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Heat Advisory until 8 PM CDT this evening for KSZ015-016-029. CO...None. NE...None. && UPDATE...JTL SHORT TERM...JTL LONG TERM...KMK AVIATION...JTL CLIMATE...BV
Hazardous Weather Outlook National Weather Service Goodland KS 206 PM MDT Wed Jul 31 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 206 PM MDT Wed Jul 31 2024 /306 PM CDT Wed Jul 31 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Due to scattered thunderstorms develop over portions of northwest Kansas this afternoon, A Severe Thunderstorm Watch is in effect for Norton, Decatur, Sheridan, and Graham counties between 2 PM and 10 PM CDT. Brief, localized wind gusts up to 70 mph are possible in association with ANY thunderstorms. Air temperatures and heat indices around 105 degrees are expected this afternoon in Graham, Sheridan and Gove counties, where a Heat Advisory remains in effect through 8 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required
The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Spotter estimated quarter sized hail ongoing at time of the report.
Report of nickel to quarter sized hail near Campus that fell over a duration of 10 minutes.
NWS employee reported 1 inch diameter hail.
The ASOS in Hill City recorded multiple gusts between 58 and 62 MPH.
Trained spotter reported estimated 60 MPH wind gusts.
Trained spotter reported 1.25 inch hail starting at 45 past the hour, but later reported 1.5 inch hail was found.
Trained spotter reported numerous quarter to half dollar sized hail stones.
Local emergency manager reported 1 inch diameter hail.
Trained spotter reported 1.75 inch hail.
Mesonet UP846 measured a 63 MPH wind gust.
Public report of 1.75 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198808, 1198809, 1198810, 1198811, 1198812, 1198813, 1198814, 1198815, 1198816, 1198817, 1198818.